ADHD Medication Woes

Viewing 4 reply threads
  • Author
    Posts
    • #138506
      SaltFoam82
      Participant

      Hey All – This post is likely out of exasperation and looking for a place to seek out others that get my plight and maybe see if they have some insight. I’ve been struggling with my focus for months after years of having my ADHD under control. However, my PCP is not ADHD treatment aware and is up front about this. (Which I totally appreciate and respect.) We tried upping dosage but it made my blood pressure sky rocket and I had to go on blood pressure medicine. They prescribe my refills but is not well trained to help with medication management. After referring me to several ADHD specialists last year and finding my insurance wouldn’t cover them, I just dealt with the fact and tried my best at work to make do.

      In the last two months, I’ve been struggling something terrible. I called my insurance and after tons of people not helping or sending me to people who no longer accept my insurance, I found an agent at the insurance company who has a child with ADHD. She made it her mission to find someone to help me. (Rock star person there.) She found a psychiatrist that was in network for me and I had my first appointment yesterday. When I first got there, the psychiatrist took my blood pressure which was apparently very high. Now, part of me was probably nervous because I get nervous with new doctors in general. We did all kinds of talking about me which I understand and get. However, I’m so out of sorts with my ADHD that I’m freaked out about my job. I know I’m getting things done but I have a huge project that I’m literally floundering in. I’m going to try and use the Pomodoro Technique to bust some of it out however, I was hoping that maybe my issue is that I’ve become resistant to the Vyvanse and I could swap to something similar. Unfortunately, the doc says that because my blood pressure is so high, they are concerned to change my meds until I talk to my PCP and have them check out my blood pressure. What they did prescribe is a lower dosage of Vyvanse, something called Clonidine to take at night to help me relax (which seems weird to me because I never have issues falling asleep), and told me to buy something called Accentrate 110. Has anyone taken Accentrate 110 or have any thoughts? At almost 40, I’m struggling mentally to understand what has happened and why I can’t just get things back under control the way they were for years. I guess I need to be patient and trust that the doctors know what is best. Now to try and get into my PCP to check on my BP.

      Thanks for reading and if you have any insight, I would appreciate hearing it.

    • #138518
      Penny Williams
      Keymaster

      There are a few reviews of Accentrace here: https://www.additudemag.com/treatment/accentrate/

      Penny
      ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism

    • #138633
      StoopidMonkey
      Participant

      If you don’t mind me asking, what were your blood pressure readings and what numbers would your psychiatrist find acceptable?

    • #138752
      Javid1980
      Participant

      I have been on ADHD meds most of my life and after 30 of course my Blood Pressure starting getting up more than my PCP would like it to be. I bought a BP tester for home and I started dieting and walking everyday and lost a large amount of weight and my BP went back to normal and I am on 60mg of Adderall IR which I am told is the hardest on BP than most of the meds for our condition.
      120/80 is not realistic for most middle age adults on Amphetamine like medications…..unless you’re super active and eat extremely healthy. My Psychiatrist will accept anything under 140/90 like every now and then…like 2 times a year as long as the other readings are 130/80 or right at it. It is with me taking 40mg of Lisinopril(sp?) a day 120/75 almost always with 60mg’s of Adderall daily split in 3 doses.
      Cut all your salt down to almost nothing and make sure you drink enough water and get 30 minutes per day of walking , running, swimming or something in and I bet you it will resolve itself.

    • #139027
      scottishADHDer
      Participant

      Hey

      Stims are a pain in the ass when dealing with BP. Any amount of anxiety, or generally anything which can affect BP is almost tripled while on a stim since your fight or flight is always running while medicated. Doctors also know that people who get their BP taken can actually give a false reading because of the nervousness of getting their BP took. I can’t remember the name of it, but it certainly has one.

      My BP was starting to creep up for a while, but I’ll be honest, I take drastic measures to make sure I stay on my meds. I’m 29, and I don’t want them to destroy my body or cardiovascular system. It already gives me Raynauds. The best solution I have found which works for me is to take my meds with breakfast, in terms of minerals I take magnesium. For calcium and potassium, I have greek yogurt with a banana chopped into it with granola. These are known to help your blood pressure. However, what I think helps the most, is exercise, and I mean the kind which really makes you work up a sweat. Not too intense, but enough to get the heart beating and arteries to open up.

      If you can do this at least a few days out of the week, it should help. Also, don’t fixate on the idea of them taking you off your meds. This will add more stress, and guess what? It will raise your blood pressure. The same thing happened to me when they played around with the idea of me possibly being taken off them.

      And as for the BP meds. These during the initial stages can make your BP go up and down until your body is used to them. Calcium channel blockers, beta-blockers, etc are quite common for controlling BP. Never abruptly stop taking them though, or you could have a serious case of hypertension. Just follow your docs instructions and give things time to settle in. Exercise more, watch what you’re eating, and take some minerals, so long as you speak to your doc about them and he gives the OK.

      Take care.

Viewing 4 reply threads

You must be logged in to reply to this topic.